Neonatal Abstinence Syndrome :: Nationwide Children's Hospital

Helping Hand Logo

 

Neonatal Abstinence Syndrome

Neonatal Abstinence Syndrome (ne-o-NAY-tul AB-sti-nence SIN-drome) (NAS) is a condition that starts at birth when an infant’s mother has used drugs (legal or illegal) or alcohol during her pregnancy. When the infant is born, the child’s drug supply stops and he or she goes through a time of withdrawal. Until the drugs have passed out of the baby’s system, he or she feels discomfort like an adult who suddenly stops using drugs (known as “cold turkey” withdrawal).

Signs of Withdrawal

The signs a baby has NAS depend on what drugs mom used, how much and how often she took them during pregnancy. One or more of the following can be signs of withdrawal:

  • High-pitched cry
  • Shaky, tremors
  • Cranky, restless
  • Hard to get or keep asleep
  • Feeding problems
  • Overactive sucking
  • Diarrhea or frequent stools
  • Vomiting
  • Severe diaper rash
  • Stuffy nose or sneezing
  • Sweating
  • Seizures (convulsions)
Picture 1 - Holding baby close with kangaroo care.
Image of pores

Some babies have mild signs of withdrawal and need only normal newborn baby care. Others can have severe withdrawal and need medical treatment. This may include being admitted to a special care nursery where they can receive medicine to help ease their discomfort. If your baby is admitted to the special care nursery, he will be watched for these signs and scored using the Finnegan Scoring System. This score will help his health care team decide what kind of care your infant needs.

Things You Can Do

As a parent, in the hospital or at home, there are many things you can do to help your infant:

  • Spend as much time with your infant in the nursery as possible. Your baby will be comforted by your close contact.
  • Hold your baby close. You might use Kangaroo care (skin to skin).
  • Offer a pacifier.
  • Keep a calm and quiet environment.
  • Use a blanket to wrap your baby but be careful not to overheat.
  • Give smaller, more frequent feedings.
  • Change your baby’s diaper often and clean his skin with warm water.
  • Learn the signs of withdrawal so you will know if your baby is getting worse.
  • Keep in close contact with your doctor.

What to Watch for at Home

  • Change for the worse in your baby’s withdrawal symptoms.
  • Withdrawal symptoms that come more often.
  • Any different behavior from your baby that disturbs you.

Activity

Babies, who have NAS, are very sensitive to stimulation, such as bright light, loud sounds and frequent handling. Keep things calm and quiet around your baby.

Diet

  • If you are not breast-feeding, your baby’s doctor will tell you what formula would be best for your child.
  • If your baby needs a special formula to make digestion easier, your doctor will tell you.
  • Take care not to over-feed your baby as this could lead to loose stools or spitting up.
  • Sometimes babies need to suck but not to eat.  A pacifier may be helpful for this.

Medication

If your baby’s doctor has prescribed medicine to ease his withdrawal, give the exact amount. If you forget to give a dose, give it as soon as you remember. Do not give two doses of this medicine at the same time.  Give only the amount of medicine that the doctor prescribes.

Your baby’s doctor will prescribe more or less medicine according to your baby’s needs.

If you have any questions, please call your doctor or nurse.

When to Call the Doctor

Call your child’s doctor if:

  • Your baby’s signs of withdrawal get worse.
  • Your baby is not eating.
  • Your baby is having diarrhea or vomiting.
  • Your baby is unable to be consoled.

When to Call for Emergency Help

Call 911 for emergency help if:

  • Your baby has a seizure.
  • Your baby stops breathing or turns blue.

Please ask for the following Helping Hands for more information:

Neonatal Abstinence Syndrome (PDF)

HH-I-320 12/09 Copyright 2009, Nationwide Children’s Hospital

Nationwide Children's Hospital
700 Children's Drive Columbus, Ohio 43205 614.722.2000